Wyoming, 2004

Damaging Wind in Wyoming, May 29, 2004

May 29, 2004 · NWS RIW · 1 event in 1 county or zone

High winds toppled trees at Green River Lakes during Memorial Day weekend. Green River Lakes Campground was forced to close through the holiday weekend to allow service crews to clean the fallen trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

High winds toppled trees at Green River Lakes during Memorial Day weekend. Green River Lakes Campground was forced to close through the holiday weekend to allow service crews to clean the fallen trees. No injuries or damages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 29, 5:00 PM MST, 0 minutes earlier.

Area forecast discussion, May 29, 5:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
600 PM MDT SAT MAY 29 2004

.TONIGHT THROUGH TUESDAY...
UPDATED TO EXPIRE HIGH WIND WARNING FOR WIND RIVER BASIN.
UPPER LEVEL TROF AXIS MOVING EAST ACROSS WYOMING. UNSTABLE UPPER
LEVEL NORTHWEST FLOW ACROSS NORTHWEST WY HAS RESULTED IN PERIODS OF
SN IN THE MOUNTAINS...WITH SOME ACCUMULATION IN YNP AT OLD FAITHFUL
VIA THE WEBCAM. ALSO...ISOLD TSTMS DEVELOPING ACROSS NATRONA COUNTY
DUE TO LAPS INDICATING SOME LOW LEVEL SURFACE CONVERGENCE AND LIS IN
THE -1 TO -2 RANGE. UPPER LEVEL TROF TO MOVE EAST OF AREA TONIGHT
WITH UPPER LEVEL NORTHWEST FLOW FOR SUNDAY AND MONDAY. WILL KEEP SCT
POPS ACROSS THE NORTH TONIGHT AND SUNDAY NIGHT DUE A FEW SHORT WAVES
AND WEAK INSTABILITY. BEST COVERAGE OF LIGHT PCPN WILL BE ACROSS THE
NORTHWEST MOUNTAINS. DRIER WX FOR SUNDAY NIGHT AND MONDAY AN ONLY
LEFT SCT POPS ACROSS THE NORTHWEST MOUNTAINS. UPPER LEVEL RIDGE
BUILDS ACROSS WYOMING MONDAY NIGHT AND TUESDAY SO DRY WX. TEMPS WILL
REMAIN COOL FOR SUNDAY AND MONDAY AS 700 MB TEMPS REMAIN IN THE -5
TO 5 DEG C RANGE. LOWS IN THE UPPER TEENS TO 20S ACROSS THE WESTERN
MOUNTAINS A GOOD BET TONIGHT AND SUNDAY NIGHT. WARMER TEMPS FOR
TUESDAY DUE TO UPPER RIDGE BUILDING.

.TUESDAY NIGHT THROUGH FRIDAY...
HIGH PRESSURE SURFACE AND ALOFT BUILDS OVER THE AREA TUESDAY WITH
WARMER MORE SEASONABLE TEMPERATURES IN STORE.  UPPER RIDGE IS
EXPECTED TO BUILD THROUGH THURSDAY WITH TEMPERATURES WARMING INTO
THE 70S TO LOWER 80S...WITH MAINLY 60S IN THE MOUNTAINS.  MAY SEE
SOME WEAK SHORT WAVE TROUGHS MOVE OVER THE RIDGE WITH POSSIBLE
ISOLATED THUNDERSTORM DEVELOPMENT IN THE NORTH AND MOUNTAINS BUT
FOR NOW HAVE KEPT THE EXTENDED FORECAST DRY UNTIL FRIDAY.  SOME GULF
MOISTURE EXPECTED TO MOVE UP INTO SOUTHEAST WYOMING AND HAVE ADDED
SLIGHT CHANCE OF THUNDERSTORMS IN NATRONA...EASTERN SWEETWATER AND
EXTREME SOUTHEAST FREMONT COUNTY ON FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MC/C.BAKER/AEM
Hazardous weather outlook, May 29, 4:03 AM MST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
503 AM MDT SAT MAY 29 2004

WYZ001>020-022>030-301103-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
503 AM MDT SAT MAY 29 2004

...MAJOR LATE SPRING STORM WILL CONTINUE TO AFFECT MUCH OF WESTERN
AND CENTRAL WYOMING TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
ANOTHER ROUND OF SHOWERS ARE EXPECTED ACROSS THE AREA TODAY WITH
OCCASIONAL SNOW SHOWERS IN THE MOUNTAINS WHERE AN ADDITIONAL 2 TO 4
INCHES OF SNOW IS POSSIBLE. THE SNOW LEVEL WILL GENERALLY BE AROUND
7000 FEET BUT WILL FALL LOWER DURING HEAVIER SHOWERS AND ISOLATED
THUNDERSTORMS. ADDITIONAL PRECIPITATION AMOUNTS FROM ONE TENTH TO
ONE QUARTER OF AN INCH ARE EXPECTED BY THIS EVENING WITH LOCALIZED
AMOUNTS UP TO HALF AN INCH IN THE MOUNTAINS. TEMPERATURES WILL ONLY
BE IN THE 30S IN THE HIGH COUNTRY TODAY WITH 40S IN THE WESTERN
VALLEYS AND MAINLY 50S EAST OF THE DIVIDE

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SOME SHOWERS WILL LINGER ACROSS THE NORTH AND EAST SUNDAY...
ESPECIALLY IN THE NORTHWEST MOUNTAINS WHERE MORE LIGHT SNOWFALL IS
EXPECTED. SNOWFALL ON THE HIGHER NORTHWEST PEAKS MAY ACCUMULATE 1 TO
3 INCHES ON SUNDAY. MEMORIAL DAY ITSELF...SHOULD BE DRY AND A LITTLE
WARMER.

TRAVELLERS AND THOSE WITH OUTDOOR INTERESTS SHOULD PAY CLOSE
ATTENTION TO THE WEATHER THIS HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT.

SPOTTER ARE REQUESTED TO REPORT ANY ACCUMULATING SNOWS AND
SIGNIFICANT RAINFALL TODAY.

SKRBAC

The radar

The Riverton/Lander radar (KRIW), 107 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sublette

When
May 29, 5:00 PM MST
Where
Sublette County, 26 mi NNE of Cora
Measured
65 kt (75 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.283, -109.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398222.